Alabama, 2012

Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012

March 1 to 2, 2012 · NWS TAE · 13 events in 4 counties and zones

Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place. Instability values approached 2000 j/kg with low level shear around 30 knots and deep layer shear around 50 knots. Several tornadoes occurred in the National Weather Service Tallahassee forecast area with numerous instances of straight line wind damage, heavy rain, and localized flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 1, 9:11 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 9:11 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1011 AM EST Thu Mar 1 2012

.UPDATE...
The main forecast issues today are fog this morning and the chance
of thunderstorms this afternoon. The fog is rather persistent
and dense across the coastal areas this morning with several area
beach cams socked in. Visibility will gradually improve through
the morning hours, but some light fog and/or low clouds may
persist well into the afternoon hours near the coast with denser
fog just offshore. The fog is likely to make another appearance
tonight given a similar setup.

In terms of thunderstorm chances today, a weak frontal boundary is
located just north of the area with mainly zonal flow aloft
locally. The regional radar mosaic shows a few showers and
thunderstorms across southern Alabama and central Georgia this
morning. The combination of daytime heating and the presence of
that weak boundary may allow for a few more showers and
thunderstorms to develop this afternoon, mainly across our
southeast Alabama and Georgia counties. The morning KTAE sounding
actually shows the presence of a fair amount of shear with deep
layer shear values near 50 knots and low level shear values around
30 knots. This is confirmed by looking at the KBMX and KFFC
soundings as well. The wind profile is unidirectional with little
curvature in the hodograph noted. Mid level lapse rates are fairly
steep across the region with area soundings hovering around 7
C/km. The consensus of the hi-res guidance forecasts instability
values between 1000-1500 j/kg this afternoon across southeast
Alabama and southwest Georgia. Given these factors, am reluctant
to completely rule out the possibility of a stronger storm this
afternoon across southeast Alabama and southwest Georgia, but the
probability is on the low side.

&&

.AVIATION...
Extensive IFR or lower conditions across the southern TAF sites
will slowly improve through the day today with VFR conditions
forecast to return by the mid afternoon hours. VFR is expected to
be fairly short lived, however, as another round of low cigs and
fog is expected tonight with a moist airmass remaining in place.

&&

.MARINE...
Dense fog is the main marine concern today with visibility below 1
mile at times, especially near the coast, and it will likely
linger into the afternoon hours in some areas before slowly
lifting. Another round of fog is expected tonight. Onshore winds
and seas will begin to increase on Friday ahead of an approaching
cold front. This front will cross the waters from late Saturday
through Saturday night with offshore winds behind the front
possibly reaching advisory levels for a short time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  62  80  62  76 /  10  10  10  20  70
Panama City   73  62  75  63  74 /  20  10  10  20  70
Dothan        78  62  80  63  71 /  40  20  10  30  70
Albany        80  62  82  63  73 /  40  20  10  20  70
Valdosta      80  63  83  62  79 /  10  10  10  10  70
Cross City    79  58  81  59  79 /  10   0   0  10  40
Apalachicola  72  62  73  63  75 /  10  10  10  10  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Dense Fog Advisory until 1 PM EST this afternoon for all
     zones.

&&

DVD
Hazardous weather outlook, Mar 1, 8:54 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM EST THU MAR 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
954 AM EST THU MAR 1 2012 /854 AM CST THU MAR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF DENSE FOG ARE EXPECTED TO CONTINUE INTO THE EARLY
AFTERNOON HOURS OVER THE COASTAL WATERS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA THIS AFTERNOON. A FEW OF THE STORMS COULD BE ON
THE STRONG SIDE...BUT THE THREAT OF SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT IS FORECAST TO CROSS THE REGION OVER THE WEEKEND.
WINDS OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY
LEVELS AHEAD OF THE FRONT AND POSSIBLY REACH ADVISORY LEVELS
BEHIND IT. THERE IS AT LEAST SOME CHANCE THAT WE WILL SEE SOME
STRONG TO SEVERE STORMS AHEAD OF THE FRONT ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Mar 1, 11:44 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM EST THU MAR 1 2012

ALZ068-011830-
GENEVA AL-
1144 AM CST THU MAR 1 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...

* UNTIL 1230 PM CST

AT 1139 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GREEN BAY...MOVING EAST AT 40 MPH.

PEOPLE IN WESTERN GENEVA COUNTY...INCLUDING THE CITIES OF SAMSON AND
GENEVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

LAT...LON 3119 8620 3119 8613 3118 8612 3119 8612
      3120 8608 3119 8581 3099 8580 3100 8619
TIME...MOT...LOC 1744Z 281DEG 33KT 3114 8631

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Geneva

When
March 1, 1:02 PM CST to 1:14 PM CST
Where
Geneva County, 1.42 mi SSW of Hartford to 1.02 mi SSE of Slocomb
Rating
EF1
Path length
6.67 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.081, -85.699

An NWS storm survey confirmed an EF1 tornado touched down just south of Hartford around 102 pm CST and moved eastward before lifting near the intersection of Cotton Box Road and Davis Mill Road around 114 pm CST. Numerous trees were snapped and uprooted along the path with roof damage to at least three homes and a barn destroyed. Max winds were estimated around 95 mph with a path width around 50 yards. Monetary damage was estimated.

Tornado, Geneva

When
March 1, 1:14 PM CST to 1:15 PM CST
Where
Geneva County, 1.43 mi SSE of Slocomb to 1.55 mi SE of Slocomb
Rating
EF1
Path length
0.34 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.081, -85.579

A second EF1 tornado touched down briefly near the intersection of Highway 103 and Tindil Creek Road to the south of the first tornado around 114 pm CST. This tornado traveled east-northeastward around one-third of a mile across Tindil Creek Road before lifting around 115 pm CST. Numerous hardwood and softwood trees were snapped and uprooted along its path. The path width was estimated around 30 yards with maximum winds around 95 mph. Monetary damage was estimated.

Thunderstorm Wind, Geneva

When
March 1, 1:19 PM CST
Where
Geneva County, Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.130, -85.510

Power lines were blown down around Malvern. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 1:30 PM CST
Where
Houston County, Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.130, -85.430

Power lines were blown down around Rehobeth. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 1:45 PM CST
Where
Houston County, Cottonwood
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.050, -85.300

The roof was blown off an unoccupied mobile home in Cottonwood and a sign was blown down. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 1:50 PM CST
Where
Houston County, 1.37 mi ENE of Cottonwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.060, -85.280

A few trees were blown down. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 2:10 PM CST
Where
Houston County, Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.140, -85.090

Power lines were blown down around Gordon. Monetary damage was estimated.

Thunderstorm Wind, Dale

When
March 1, 3:42 PM CST
Where
Dale County, 1.49 mi ENE of Midland City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
31.317, -85.466

The roof was blown off a building under construction near Wallace college. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 3:51 PM CST
Where
Houston County, 2.16 mi SSE of Kelly Springs
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.240, -85.440

Minor roof damage occurred at the Westgate Recreation Center. Monetary damage was estimated.

Thunderstorm Wind, Houston

When
March 1, 3:52 PM CST
Where
Houston County, 1.73 mi NW of Dothan
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.238, -85.411

The windows were knocked out of sliding glass doors of an apartment complex as well as the back window of a car in a parking lot on Sioux Street. This was reported by the public on the WTVY-TV facebook page. Monetary damage was estimated.

Tornado, Coffee

When
March 2, 5:01 PM CST to 5:03 PM CST
Where
Coffee County, 1.18 mi W of Brooklyn to 0.77 mi WNW of Brooklyn
Rating
EF0
Path length
0.46 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
31.310, -86.190

Numerous reports of a sighting of a tornado were received from just west of Brooklyn. No damage was reported.

Thunderstorm Wind, Coffee

When
March 2, 5:30 PM CST
Where
Coffee County, 0.42 mi SW of Clintonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.395, -85.894

The roof was blown off a shed on County Road 266. Monetary damage was estimated.

Tornado, Geneva

When
March 2, 6:17 PM CST to 6:18 PM CST
Where
Geneva County, 0.49 mi N of Dundee to 0.53 mi NNE of Dundee
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Airplane Pilot
Coordinates
31.127, -85.669

This tornado was seen by at least two people. One person was driving along Highway 52 near Hartford, and the other person who was an instructor pilot out of Ft. Rucker saw it touch down briefly in a peanut field for around 1 minute. No known damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359464, 359463, 359671, 359672, 359470, 359471, 359670, 359472, 359473, 359474, 359465, 359469, 359467.